Skip to main content

Advertisement

We’d like to understand how you use our websites in order to improve them. Register your interest.

Boundedness of positive operators on weighted amalgams

Abstract

In this article, we characterize the pairs (u, v) of positive measurable functions such that T maps the weighted amalgam in (Lp (u), ℓ q ) for all , where T belongs to a class of positive operators which includes Hardy operators, maximal operators, and fractional integrals.

2000 Mathematics Subject Classification 26D10, 26D15 (42B35)

1. Introduction

Let u be a positive function of one real variable and let p, q > 1. The amalgam (Lp (u), ℓ q ) is the space of one variable real functions which are locally in Lp (u) and globally in ℓ q . More precisely,

where

These spaces were introduced by Wiener in [1]. The article [2] describes the role played by amalgams in Harmonic Analysis.

Carton-Lebrun, Heinig, and Hoffmann studied in [3] the boundedness of the Hardy operator in weighted amalgam spaces. They characterized the pairs of weights (u, v) such that the inequality

(1.1)

holds for all f, with a constant C independent of f, whenever . The characterization of the pairs (u, v) for (1.1) to hold in the case has been recently completed by Ortega and Ramírez ([4]), who have also characterized the weak type inequality

where

There are several articles dealing with the boundedness in weighted amalgams of other operators different from Hardy's one. Specifically, Carton-Lebrun, Heinig, and Hoffmann studied in [3] weighted inequalities in amalgams for the Hardy-Littlewood maximal operator as well as for some integral operators with kernel K(x, y) increasing in the second variable and decreasing in the first one. On the other hand, Rakotondratsimba ([5]) characterized some weighted inequalities in amalgams (corresponding to the cases and ) for the fractional maximal operators and the fractional integrals. Finally, the authors characterized in [6] the weighted inequalities for some generalized Hardy operators, including the fractional integrals of order greater than one, in all cases , extending also results due to Heinig and Kufner [7].

Analyzing the results in the articles cited above, one can see some common features that lead to explore the possibility of giving a general theorem characterizing the boundedness in weighted amalgams of a wide family of positive operators, and providing, in such a way, a unified approach to the subject. This is the purpose of this article.

2. The results

We consider an operator T acting on real measurable functions f of one real variable and define a sequence {T n }nof local operators by

We assume that there exists a discrete operator Td, i.e., which transforms sequences of real numbers in sequences of real numbers, verifying the following conditions:

  1. (i)

    There exists C > 0 such that for all non-negative functions f, all n and all x (n, n + 1), the inequality

    (2.1)

holds.

  1. (ii)

    There exists C > 0 such that for all sequences {a k } of non-negative real numbers and n , the inequality

    (2.2)

holds for all y (n, n + 1) and all non-negative f such that for all m.

We also assume that T verifies Tf = T |f|, Tf) = |λ| Tf, T(f + g)(x) ≤ Tf (x) + Tg (x) and Tf(x) ≤ Tg(x) if 0 ≤ f (x) ≤ g(x).

We will say that an operator T verifying all the above conditions is admissible.

There is a number of important admissible operators in Analysis. For instance: Hardy operators, Hardy-Littlewood maximal operators, Riemann-Liouville, and Weyl fractional integral operators, maximal fractional operators, etc.

Our main result is the following one:

Theorem 1. Let. Let u and v be positive locally integrable functions on and let T be an admissible operator. Then there exists a constant C > 0 such that the inequality

(2.3)

holds for all measurable functions f if and only if the following conditions hold:

  1. (i)

    T d is bounded from toq({u n }), where and .

  2. (ii)

    (a) in the case .

     (b) , with, in the case.

The proof of Theorem 1 is contained in Sect. 3.

Working as in Theorem 1, we can also prove the following weak type result:

Theorem 2. Let. Let u and v be positive locally integrable functions on and let T be an admissible operator. Then there exists a constant C > 0 such that the inequality

(2.4)

holds for all measurable functions f if and only if the following conditions hold:

  1. (i)

    T d is bounded from toq ({u n }),), with v n and un defined as in Theorem 1.

  2. (ii)

    (a) in the case .

     (b) , with, in the case.

If conditions on the weights u, v, and {u n }, {v n } characterizing the boundedness of the operators T n and Td, respectively, are available in the literature, we immediately obtain, by applying Theorems 1 and 2, conditions guaranteeing the boundedness of T between the weighted amalgams. In this sense, our result includes, as particular cases, most of the results cited above from the papers [37], as well as other corresponding to operators whose behavior on weighted amalgams has not been studied yet.

Thus, if M - is the one-sided Hardy-Littlewood maximal operator defined by

we have:

  1. (i)

    The discrete operator (M - )d, defined by

verifies conditions (2.1) and (2.2).

  1. (ii)

    The local operators are defined by

  2. (iii)

    If and , there are well-known conditions on the weights u, v, and {u n }, {v n } that characterize the boundedness of and (M - )d (see, for instance [810]).

Therefore, we obtain the following result:

Theorem 3. The following statements are equivalent:

  1. (i)

    M - is bounded from (Lp (w), ℓ q ) to (Lp (w), ℓ q ).

  2. (ii)

    M - is bounded from (L p(w), ℓq) to (L p,∞(w), ℓq).

  3. (iii)

    The next conditions hold simultaneously:

  4. (a)

    for all n, uniformly, and

  5. (b)

    the pair ({u n }, {v n }) verifies the discrete Sawyer's condition , i.e., there exists C > 0 such that

for all r, k with rk.

We can state a similar result for the one-sided maximal operator M+. In this case, the operator (M+)d defined by

verifies conditions (2.1) and (2.2). The theorem is the next one:

Theorem 4. The following statements are equivalent:

  1. (i)

    M + is bounded from (Lp (w), ℓ q ) to (Lp (w), ℓ q ).

  2. (ii)

    M + is bounded from (L p(w), ℓq) to (L p,∞(w), ℓq).

  3. (iii)

    The next conditions hold simultaneously:

  4. (a)

    for all n, uniformly, and

  5. (b)

    the pair ({u n }, {v n- 3}) verifies the discrete Sawyer's condition , i.e., there exists C > 0 such that

for all r, k with rk.

If M is the Hardy-Littlewood maximal operator, defined by

then M is admissible, with , and there are well-known results, due to Muckenhoupt ([11]) and Sawyer ([12]), which characterize the boundedness of M in weighted Lebesgue spaces. Applying Theorems 1 and 2, we get the following result:

Theorem 5. The following statements are equivalent:

  1. (i)

    M is bounded from (Lp (w), ℓ q ) to (Lp (w), ℓ q ).

  2. (ii)

    M is bounded from (L p(w), ℓq) to (L p,∞(w), ℓq).

  3. (iii)

    The next conditions hold simultaneously:

  4. (a)

    w A p,(n-1,n+2) for all n, uniformly, and

  5. (b)

    the pair ({u n }, {v n }) verifies the discrete two-sided Sawyer's condition S q , i.e., there exists C > 0 such that

for all r, k with rk.

This result improves the one obtained by Carton-Lebrun, Heinig and Hofmann in [3], in the sense that the conditions we give are necessary and sufficient for the boundedness of the maximal operator in the amalgam (Lp (w), ℓ q ), while in [3] only sufficient conditons were given. We also prove the equivalence between the strong type inequality and the weak type inequality. The equivalence (i) (iii) in Theorem 5 is included in Rakotondratsimba's paper [5], where the proof of the admissibility of M can also be found.

Finally, we will apply our results to the fractional maximal operator M α , 0 < α < 1, defined by

The proof of the admissibility of M α , with the obvious , is implied in Rakotondratsimba's paper ([5]).

Verbitsky ([13]) in the case 1 < q < p < ∞ and Sawyer ([12]) in the case 1 < pq < ∞ characterized the boundedness of M α from Lp to Lq (w). These results allow us to give necessary and sufficient conditions on the weight u for M α to be bounded from to .

Before stating the theorem, we introduce the notation:

  1. (i)

    If , we define H : by

  2. (ii)

    If , we define

  3. (iii)

    If and n , we define for x (n - 1, n + 2)

  4. (iv)

    If and n , we define

The result reads as follows.

Theorem 6. M α is bounded fromto (Lp (u), ℓ q ) if and only if

  1. (i)

    in the case and , supn J n < ∞ and J < ∞;

  2. (ii)

    in the case and , and J < ∞;

  3. (iii)

    in the case and , {J n } n s, where , and ;

  4. (iv)

    in the case and , and .

3. Proof of Theorem 1

Let us suppose that the inequality (2.3) holds. Let n and let f be a non-negative function supported in (n - 1, n + 2). Then, on one hand,

and, on the other hand,

Therefore, by (2.3), T n is bounded and , where C is a positive constant independent of n. Then (ii)a holds independently of the relationship between q and . Let us prove that if , then (ii)b also holds.

It is well known that . Therefore, for each n there exists a non-negative measurable function f n , with support in (n - 1, n + 2) and with , such that .

Since , to prove that it suffices to see that .

Let {a n } be a sequence of non-negative real numbers and . For each n , f(x) ≥ a n f n (x) and then Tf (x) ≥ a n T n f n (x) for all x (n - 1, n + 2). Thus,

Then, from (2.3) we deduce

This means that the identity operator is bounded from to . Then , by applying the following lemma (see [4]).

Lemma 1. Letand. Suppose that {u n } and {v n } are sequences of positive real numbers. The following statements are equivalent:

  1. (i)

    There exists C > 0 such that the inequality

holds for all sequences {a n } of real numbers.

  1. (ii)

    The sequence belongs to the space l s.

On the other hand, let us prove that (i) holds. If {a m } is a a sequence of non-negative real numbers and

then and by the properties of the operator T we have

Applying (2.3) we obtain

which means that the discrete operator Td is bounded from to ℓ q ({u n }), as we wished to prove.

Conversely, let us suppose that (i) and (ii) hold. Then, we have

where .

Applying that Td is bounded from to ℓ q ({u n }) and Hölder inequality, we obtain

Now we estimate I2. If , since (ii)a holds, we know that the operators T n are uniformly bounded from Lp(u, (n - 1, n + 2)) to and then

Let us suppose, finally, that . Then (ii)b holds and, therefore,

This finishes the proof of the theorem.

References

  1. 1.

    Wiener N: On the representation of functions by trigonometric integrals. Math Z 1926, 24: 575–616. 10.1007/BF01216799

    MathSciNet  Article  Google Scholar 

  2. 2.

    Fournier JJF, Stewart J: Amalgams of Lp and ℓ q . Bull Am Math Soc 1985,13(1):1–21. 10.1090/S0273-0979-1985-15350-9

    MATH  MathSciNet  Article  Google Scholar 

  3. 3.

    Carton-Lebrun C, Heinig HP, Hofmann SC: Integral operators on weighted amalgams. Stud Math 1994,109(2):133–157.

    MATH  MathSciNet  Google Scholar 

  4. 4.

    Ortega Salvador P, Ramírez Torreblanca C: Hardy operators on weighted amalgams. Proc Roy Soc Edinburgh 2010, 140A: 175–188.

    Article  Google Scholar 

  5. 5.

    Rakotondratsimba Y: Fractional maximal and integral operators on weighted amalgam spaces. J Korean Math Soc 1999,36(5):855–890.

    MATH  MathSciNet  Google Scholar 

  6. 6.

    Aguilar Cañestro MI, Ortega Salvador P: Boundedness of generalized Hardy operators on weighted amalgam spaces. Math Inequal Appl 2010,13(2):305–318.

    MATH  MathSciNet  Google Scholar 

  7. 7.

    Heinig HP, Kufner A: Weighted Friedrichs inequalities in amalgams. Czechoslovak Math J 1993,43(2):285–308.

    MATH  MathSciNet  Google Scholar 

  8. 8.

    Andersen K: Weighted inequalities for maximal functions associated with general measures. Trans Am Math Soc 1991, 326: 907–920. 10.2307/2001788

    MATH  Article  Google Scholar 

  9. 9.

    Martín-Reyes FJ, Ortega Salvador P, de la Torre A: Weighted inequalities for one-sided maximal functions. Trans Am Math Soc 1990,319(2):517–534. 10.2307/2001252

    MATH  Article  Google Scholar 

  10. 10.

    Sawyer ET: Weighted inequalities for the one-sided Hardy-Littlewood maximal functions. Trans Am Math Soc 1986, 297: 53–61. 10.1090/S0002-9947-1986-0849466-0

    MATH  MathSciNet  Article  Google Scholar 

  11. 11.

    Muckenhoupt B: Weighted norm inequalities for the Hardy maximal function. Trans Am Math Soc 1972, 165: 207–226.

    MATH  MathSciNet  Article  Google Scholar 

  12. 12.

    Sawyer ET: A characterization of a two-weight norm inequality for maximal operators. Stud Math 1982, 75: 1–11.

    MATH  MathSciNet  Google Scholar 

  13. 13.

    Verbitsky IE: Weighted norm inequalities for maximal operators and Pisier's Theorem on factorization through Lp, ∞. Integr Equ Oper Theory 1992, 15: 124–153. 10.1007/BF01193770

    MATH  MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

This research has been supported in part by MEC, grant MTM 2008-06621-C02-02, and Junta de Andalucía, Grants FQM354 and P06-FQM-01509.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Pedro Ortega Salvador.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

Both authors participated similarly in the conception and proofs of the results. Both authors read and approved the final manuscript.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Aguilar Cañestro, M.I., Ortega Salvador, P. Boundedness of positive operators on weighted amalgams. J Inequal Appl 2011, 13 (2011). https://doi.org/10.1186/1029-242X-2011-13

Download citation

Keywords

  • Amalgams
  • Maximal operators
  • Weighted inequalities
  • Weights